Anyone had stomach problems after rituximab infusion?

I had my first rituximab infusion last Tuesday & due another next Tuesday. Since a few days after the infusion I have had terrible stomach problems, feeling very weak, lightheaded & flickery eyes. Saw gp on typically my best day but stomach pain started again after an hour of being home. Said no sign of infection could only find swollen glands in neck. Might be a bug or the new drug. I'm scared of the side effects & don't know if I'm just freaking myself out!

5 Replies

oldestnewest
  • Hello Pennylane

    I'm sorry you are struggling so much. I am on Rituximab and haven't noticed any stomach problems following the infusions. I do have ongoing stomach problems but in my case I don't believe they are linked to the Ritux. The weak and lightheaded feeling I can recognise though as an infusion after effect (though not the flickery eyes) and I was warned by the consultant that I would feel pretty rough afterwards so I wasn't surprised. Given how unwell you are feeling though, I wonder if it would be a good idea to call the rheumatology unit for their advice? If, like me and most others I think, the rheumatology nurse helpline is just an "reply within 48 hours" answerphone could you try calling the unit where you had the infusion directly? That way you would hopefully be able to speak directly to one of the nurses which would hopefully put your mind at rest. Alternatively, maybe you could phone your GP and ask if he would contact them on your behalf. Given that Ritux is a specialist medicine I'm never sure whether the GP has the specialist knowledge to decide whether or not any unusual symptoms are Ritux related. As you may be aware, one of the things about Rituximab is that it can mask some of the signs of infection and I wonder if the fact that your GP found that you had swollen glands but not other obvious signs of infection means that perhaps you do have an infection lurking and would benefit from antibiotics. Perhaps another visit to the GP - or a phone conversation with them would be a good idea?

    I completely understand your fear of side effects Pennylane and really hope you get some answers and start to feel better soon. When I had my first couple of infusions the after effects wore off after a few days. The next two infusions made me feel really quite poorly for a couple of weeks each time but once the immediate effects wore off I haven't had any problems with side effects.

    Thinking of you.

    Tillyx

  • Hi Tilly, thank you so much for the advice.

    I find it so hard, never know who to contact for the best & absolutley hate phoning. I always feel like such a pest. Think I will have to give in & leave a message on the helpline. Feel quite unwell & it's been over a week now. Also don't want to make myself worse getting the next infusion if my body isn't up to it.

    So hard when the drugs we count on to help the RA can make us feel so rubbish.

    I hope the rituximab is working for you & thanks again for the reply. Was getting upset with it all & you really helped.

    Take care xxx

  • Hello again and I'm glad my reply helped you a bit.

    I completely understand about not knowing who to contact for advice - I feel just the same as you do and it's horrible feeling frightened and on your own with it isn't it? I think you would be wise to leave a message on the helpline and hope someone gets back to you quickly. It just makes me so cross that help is so hard to come by. I was lucky I think (not that luck should come into it) that I was warned to feel rough after the infusions due, as the consultant put it so beautifully, to "B cells dying off all over the place" so I was actually pleasantly surprised that I didn't feel as bad as I expected after the first couple of infusions. Like you say it is really hard trying to deal with the drug side effects as well as the RA.

    The Rituximab is working for me thanks, although I don't think I have benefitted as much as I might have done yet because other health problems have meant quite long delays between the infusions.

    I really do hope that you start to feel better soon and that you find that the Rituximab works for you.

    Thinking of you.

    Tillyx

    Ps: Just thought of something else - I think another really good reason for ringing the helpline is to mention the fact you have been to the GP and the swollen glands. Because if they think there is any chance you have an infection, they won't give you the second infusion anyway until they are sure any infection has cleared up. I know you were worrying about being a nuisance but I'm sure they would prefer you rang up now for advice, rather than turning up on Tuesday and having to be sent away again.

  • Hi again Tilly,

    I'm glad to hear the rituximab is working for you. It's such a shame other health problems have held you back a bit.

    I've left a message so hopefully get to speak to somebody soon. It's so stupid but once phoned & overheard a exchange about me and a lot of huffing at having to come and talk to me. It's really put me off calling anyone even though I know I'm doing nothing wrong & need some help.

    I never thought to ask how it would feel after it. Stupid me! You're right I need to let them know then they can decide what's best. Save me driving myself bonkers with what ifs!!

    Thanks again for your help & kindness today. Sending hugs xxx

  • Thanks Pennylane.

    Well done for leaving a message and really hope that you hear back soon - and ideally that you have heard back by now. I would like to think that someone listens to the messages at least once a day and that they would reply today, rather than leaving you to be concerned over the weekend. But I know that often isn't the case with these "helplines". I think it's dreadful what happened before when you called - that's inexcusable.

    Re not asking how you would feel afterwards - not stupid at all! I only knew because I was told and surely you shouldn't have to ask. These are not insignificant meds we are dealing with here and it never fails to surprise me how little help and aftercare is available to us. I know that sounds cynical but is very much my experience too.

    Thinking of you and I really do hope you get some answers and start to feel better soon.

    Tillyx

You may also like...